Man With Acid Reflux Symptoms

Answer

Hi there and thanks for writing in!

Invokana (canagliflozin) is a diabetes medication classified as an 'SGLT2 inhibitor', which work to lower blood glucose levels by increasing the urinary excretion of glucose.

Invokana, and other drugs in the SGLT2 inhibitor class (e.g. Farxiga, Jardiance, Steglatro), have not been associated with causing heartburn (i.e. pyrosis) or worsening acid reflux. There doesn't appear to be any drug interactions between SGLT2 inhibitors and pantoprazole either.

Heartburn and acid reflux have not been listed as reported adverse effects in clinical trials for Invokana and is not listed in the prescribing information for the drug.

Nevertheless, certain gastrointestinal side effects have been reported with Invokana, which could be similar in presentation to symptoms of heartburn, including:

  • Nausea
  • Abdominal cramping
  • Vomiting

While heartburn has not been reported with Invokana, that doesn't necessarily mean that you should immediately rule it out as a causative factor for your symptoms, especially if its addition to your drug regimen is the only thing that has changed for you recently.

Be sure to discuss the side effects and symptoms you are experiencing with your doctor so you can be appropriately monitored and evaluated. While it's more likely that other factors are at play, you could just be having a somewhat rare reaction to the drug.

It is important to note SLGT2 inhibitors have been associated with another condition that includes the word 'acid', ketoacidosis.

Ketoacidosis is a rare, but serious condition in which there is too much acid in the blood (caused by excess ketones), but this is not the same as acid reflux (which simply describes the backward flow of acid from your stomach into the esophagus). The two are unrelated.

Everyone taking an SLGT2 inhibitor like Invokana should be warned about the signs and symptoms of ketoacidosis. Again, it is rare, but must be treated as an emergency if it occurs. Symptoms include:

  • Nausea
  • Vomiting
  • Abdominal pain
  • Feeling tired
  • Trouble breathing
  • Increased breathing rate
  • Lack of appetite
  • Confusion/dizziness

Ketoacidosis can occur at any time when taking an SLGT2 inhibitor, but symptoms most often occur around 2 weeks after starting therapy.

As with any drug, it is important to weight to risks and benefits of potential use.

SLGT2 inhibitors, like Invokana, do help to reduce blood sugar levels and have recently been reported to have additional cardiovascular and renal (i.e. kidney) benefits.

However, there are several safety concerns with these drugs, which have been, at one point or another, posted by the FDA in their 'safety communications'. Some of these concerns include:

Going back to your original question about Invokana worsening your acid reflux symptoms, again, it hasn't been reported.

However, since it does appear to be worsening after starting Invokana, you should reach out to your doctor. They can appropriately evaluate you and discuss potential therapy modification of Invokana and/or your pantoprazole if necessary.


Summary

  • Invokana has not been associated with causing acid reflux or heartburn.
  • It can however, increase the risk of a rare but serious condition known as ketoacidosis, but this is unrelated to 'acid reflux'.

  • References
    1. Invokana Prescribing Information. Janssen
    2. Sodium-glucose Cotransporter-2 (SGLT2) Inhibitors. FDA
    3. Canagliflozin and Cardiovascular and Renal Events in Type 2 Diabetes. New England Journal of Medicine